Prostate cancer drug side effects

Dr Mark Porter / 12 April 2017

Dr Mark Porter advises a reader whose husband’s prostate cancer medication may have some alarming side effects.



Q: My husband has been diagnosed with cancer of the prostate which his specialist has advised can be kept under control with hormone therapy.  He warned about common side effects which included an increased risk of heart attack and stroke.  How big a risk is this?

A: I suspect your husband has been put on a treatment that suppresses the production of the male hormone testosterone (such as goserelin).  Testosterone acts as “fertiliser” for cancer of the prostate, so reducing levels tends to slow, or even reverse, growth.

Hormone suppression has a number of established side effects – including fatigue, loss of sex drive and muscle weakness - but the link with heart disease and stroke has only been appreciated recently, and is often forgotten. Data from the States suggest that for every 1000 men treated for five years with these drugs there are likely to be around 30 extra heart attacks and 40 extra strokes.

Fortunately, tight medical control of risk factors like blood pressure, cholesterol and blood sugar levels should mitigate much of this additional risk.  As should lifestyle measures like a healthy diet, losing excess weight, plenty of exercise and not smoking.

Your husband should book in to see his GP for an appraisal of his individual risks.

Read Dr Mark Porter in Saga Magazine every month. Subscribe today.

The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.